Mississippi, 2014

Flash Flooding and Hail in Mississippi, March 27 to 28, 2014

March 27 to 28, 2014 · NWS JAN · 27 events in 13 counties and zones

A strong upper disturbance propagated through the southern Great Plains into the lower Mississippi Valley between Thursday and late Friday. This system brought a couple rounds of storms during this time as it combined with increasing deep moisture and strong upper level winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$377,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong upper disturbance propagated through the southern Great Plains into the lower Mississippi Valley between Thursday and late Friday. This system brought a couple rounds of storms during this time as it combined with increasing deep moisture and strong upper level winds. Conditions were favorable for large hail and damaging winds as stronger lift combined with the moisture and instability. A couple large intense supercell storms developed and produced hail up to 2 inches in diameter. Other intense storms also produced significant wind gusts of at least 80 mph which snapped power poles, specifically across far southeast Arkansas.

In addition to the severe storms, a combination of heavy rain was produced from other disturbances that moved through between Thursday and Friday nights. Widespread 3-5 inches of rain, with some locally higher amounts, fell across the region. Rivers rose quickly in response to the heavy rainfall, which caused minor to moderate flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 27, 2:55 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 27, 2:55 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT THU MAR 27 2014

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT) THE PRIMARY CONCERNS
WILL BE THE SEVERE POTENTIAL FOR LATER THIS AFTERNOON INTO THIS
EVENING AND AGAIN EARLY FRIDAY AS WELL AS AFTERNOON AND EVENING. THIS
FOLLOWED BY THE WIND ADVISORY CURRENTLY IN EFFECT THEN POPS AND
TEMPS.

LATEST SATELLITE IMAGERY SHOWED THE POLAR AND SUBTROPICAL JETS
MOVING CONFLUENTLY OVER THE SOUTHERN STREAM. A DRY SLOT WAS NOTED
BETWEEN BOTH JETS. A POLAR SHORTWAVE WAS MOVING OVER THE PLAINS. THE
ARKLAMISS REGION WAS UNDER WEST TO SOUTHWEST IN THE MID TO UPPER
LEVELS TO GOOD SOUTHERLY FLOW IN THE LOW LEVELS. SATELLITE IMAGERY WAS
ALSO PICKING UP SOME RICH MOISTURE IN THE NORTHWEST GULF OF AROUND
1.7 INCHES. AREA RADARS WERE PICKING UP SOME CONVECTION FROM THE
APPROACHING SHORT WAVE OVER THE ARKLATEX REGION. THERE HAS BEEN A FEW
STRONG STORMS THERE. BREEZY CONDITIONS WERE NOTED ACROSS THE REGION WITH
STRONGER WINDS IN THE DELTA REGION WITH GUSTS AROUND 30 KNOTS. SO WILL
MAINTAIN WIND ADVISORY UNTIL 9 PM.  DEWPOINTS ACROSS THE REGION WERE
IN THE 40S AND 50S ACROSS THE REGION.

FOR THIS AFTERNOON INTO TONIGHT...EXPECT CONVECTION ACROSS THE WEST
FOR THIS AFTERNOON...WHICH WILL SPREAD ACROSS THE REGION FOR
TONIGHT. THE LOCAL AND NATIONAL WRF MODELS SHOW THE CONVECTION
SPREADING ACROSS THE REGION OVERNIGHT WITH HAIL BEING THE MAIN RISK.
WILL COLOR THE HAIL RISK MAINLY THE WESTERN AREAS IN THE HWO AND
GRAPHICAST.THIS WILL BE DUE TO THE STORMS BEING ELEVATED WITH THE
AID OF THE CONFLUENT POLAR AND SUBTROPICAL JETS WITH THE BASE OF THE
PLAINS SHORT WAVE MOVING INTO THE REGION. FOR TONIGHT SOME OF THE
MODELS CUTS OFF SOME OF THE ACTIVITY DUE TO AN MCS ALONG THE GULF
COAST OVERNIGHT. THE NATIONAL WRF MODELS SHOWS THE GULF COMPLEX
DEEPER IN THE GULF WHILE A COMPLEX CROSSES THE REGION OVERNIGHT. SO
WILL KEEP HIGH MOS POPS OVERNIGHT. PWATS WILL BE AROUND 1.6 INCHES
WHICH IS AROUND THE 99TH PERCENTILE FOR THIS TIME OF YEAR. THIS
COULD SPELL SOME LOCALLY HEAVY DOWNPOURS OVERNIGHT. THE LOCAL AND
NATIONAL HIGH RES MODELS ARE SHOWING 2-3 INCHES GENERALLY SOUTH OF
INTERSTATE 20. LOCAL WRF SHOWS 1-2 INCHERS IN THE NORTHWEST DELTA.

FOR FRIDAY AND FRIDAY NIGHT...THINGS GET A LITTLE MORE POTENT FOR
THIS PERIOD AS WE GET A POTENT SHORT WAVE COMBINED WITH A COLD FRONT
TO MOVE THROUGH THE REGION. SOME OF THE MODELS POINT TO SOME SEVERE
RISK EARLY IN THE EAST AND SOUTHEAST...WHICH WILL BE CONSIDERED FOR
THE HWO AND GRAPHICAST BEFORE THE MAIN EVENT FOR FRIDAY AFTERNOON
AND EVENING.  THE GFS HINTS WITH THE K INDEX PARAMETERS...MESO HIGH
AND OTHER FEATURES THAT AN MCS WILL MOVE ACROSS THE REGION FOR
FRIDAY AFTERNOON AND EVENING. SOME OF THE FEATURES WILL BE SIG
SEVERE LAYER AROUND 40K...K-INDEX 30 PLUS...LAPSE RATE 7-8C...LI -6
TO -10...AND MLCAPES 2000-3000. 0-3KM BULK SHEAR FLUCTUATES UP AND
DOWN DURING THE DAY FROM 15 TO 35 KNOTS PERPENDICULAR TO ANYTHING
COMING IN FROM THE WEST. MODELS SOUNDINGS SHOWS SOME PRETTY LONG 40
KNOT HODOGRAPHS...WHICH MAY SPELL SOME SUPERCELLS AND SPLITTING
CELLS DURING THE PERIOD. PWATS WILL BE AROUND 1.5 INCHES...WHICH
SPELLS ANOTHER AROUND OF LOCALLY HEAVY RAINFALL...WHICH WILL HAVE TO
BE MONITORED ON TOP OF THE RAINFALL FOR THE PREVIOUS PERIOD. 0-1 KM
SHEAR STILL DOES NOT LOOK IMPRESSIVE...BUT DEEP LAYER SHEAR STILL
LOOKS PRETTY GOOD. SO THE PRIMARY RISK WILL CONTINUE TO BE LARGE
HAIL AND DAMAGING WINDS. WILL KEEP THE MENTION OF TORNADOES OUT OF
THE HWO FOR NOW. EXPECT THE STRONG ACTIVITY TO END BY AFTER MIDNIGHT
AS THE BEST DYNAMICS SHIFTS AWAY FROM THE REGION AS THE COLD FRONT
SWEEPS ACROSS THE EASTERN AREA. TIMING OF THE DEVELOP FOR FRIDAY
AFTERNOON AND EVENING WILL BE DIFFICULT TO ASSESS IN A GRAPHICAST. IT
WILL DEPEND ON HOW THINGS DEVELOP AFTER THE FIRST WAVE FOR TONIGHT.
WARM AIR ADVECTION WILL PROVIDE HIGHS IN THE 70S AND LOWS WILL BE A
LITTLE COOLER FOR FRIDAY NIGHT WITH MOST AREAS IN THE 50S.

FOR SATURDAY AND SATURDAY NIGHT...THE FRONT WILL EXIT EAST OF THE REGION
AS WE GO INTO MUCH CALMER CONDITIONS. EXPECT THE LAST OF THE SHOWERS
TO EXIT THE EAST BY AFTERNOON. HIGH PRESSURE WILL BUILDS ACROSS THE
REGION DURING THE PERIOD. TEMPERATURES ACROSS THE REGION WILL ONCE AGAIN
COOL DOWN IN THE 40S FOR SATURDAY NIGHT.

AS FAR AS TEMPS ARE CONCERN WENT GENERALLY CLOSE TO MAV AND GMOS
GUIDANCE...EXCEPT WENT WITH A BLEND OF MAV/NAM FOR TONIGHTS LOWS.

AS FAR AS POPS ARE CONCERN WENT WITH MAV GUIDANCE FOR
TONIGHT...ADJUSTED HIGHER MET GUIDANCE FOR FRIDAY AND LOWERED EURO
GUIDANCE FOR FRIDAY NIGHT. MAV LOOKED PRETTY GOOD FOR SATURDAY
MORNING. /17/

SUNDAY THROUGH WEDNESDAY

BUILDING MID LEVEL RIDGE IN THE WAKE OF THE SHORTWAVE WILL DOMINATE
THE PATTERN THROUGH THE BEGINNING OF THE WEEK AS IT SLOWLY TRAVERSES
THE REGION. BY MONDAY AFTERNOON...RIDGE LOOKS TO PUSH TO THE EAST
WHILE SURFACE HIGH PRESSURE WILL HAVE ALREADY MOVED EAST ALLOWING
LOW LEVEL SOUTHERLY FLOW TO BECOME ESTABLISHED. MID LEVEL SHORTWAVE
MOVING THROUGH THE UPPER MS VALLEY WILL DRAG A WEAK SURFACE COLD
FRONT INTO THE NORTHERN PORTIONS MONDAY NIGHT. WEAK LOW LEVEL FLOW
SHOULD ALLOW SOME MOISTURE TO POOL ALONG THE BOUNDARY AND ENOUGH
LIFT LOOKS TO BE PRESENT FOR A FEW SHOWERS. BOUNDARY CONTINUES TO
SAG SOUTH TUESDAY WITH CONTINUED SHOWERS ALONG IT...BUT RAPIDLY
PUSHES BACK NORTH BY TUESDAY NIGHT IN ADVANCE OF MORE POTENT WAVE
MOVING OUT OF THE SW US.

GFS AND EURO BEGIN TO DIVERGE WITH THE HANDLING OF THIS SYSTEM FOR
WED/THU WITH THE GFS BEING SOMEWHAT FASTER. IN EITHER CASE...THIS
SYSTEM WILL HAVE TO MONITORED AS DECENT SHEAR LOOKS TO BECOME
COINCIDENT WITH HIGH CAPES AHEAD OF THE COLD FRONT./26/

&&

.AVIATION...WEST OF THE NATCHEZ TRACE CORRIDOR LATE THIS AFTERNOON
CEILINGS COULD DROP DOWN TO LESS THAN 5 KFT (ALTHOUGH STILL
REMAINDER MAINLY VFR) AS SHOWERS AND EMBEDDED THUNDERSTORMS MOVE IN
THROUGH THE EARLY EVENING HOURS. LATER TONIGHT FLIGHT CATS SHOULD
DETERIORATE TO A RANGE OF IFR/MVFR DUE MAINLY TO CLOUD CEILINGS.
SHOWERS AND EMBEDDED THUNDERSTORMS TONIGHT WILL HAVE BEST CHANCE OF
OCCURRENCE AND BEING AN ISSUE TO FLIGHT OPERATIONS AT
HBG/PIB/GLH/GWO/GTR/CBM...ALTHOUGH ALL STATIONS COULD EXPERIENCE
SOME IMPACT. THE OTHER POTENTIAL IMPACT TO OPERATIONS THE REST OF
THIS AFTERNOON INTO THIS EVENING WILL BE SOUTH WINDS GUSTING UP TO
30 MPH AT TIMES...PARTICULARLY AT GLH/GWO. WINDS WILL BE LESS GUSTY
FROM THE SOUTH TOMORROW ALTHOUGH CLOUD CEILINGS MAY NOT IMPROVE TO
VFR UNTIL MIDDAY. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       62  79  59  72 /  93  86  84  13
MERIDIAN      61  78  57  73 /  88  86  85  26
VICKSBURG     63  79  53  71 /  92  86  84   8
HATTIESBURG   64  79  63  78 /  87  86  85  20
NATCHEZ       63  79  56  70 /  92  86  83   7
GREENVILLE    61  74  54  68 /  90  89  85   8
GREENWOOD     59  76  55  70 /  93  89  84  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MSZ018-019-025>029-
     032-034>037-040>042.

LA...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR LAZ007>009.

AR...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR ARZ074-075.

&&

17/BB/26
Hazardous weather outlook, Mar 27, 3:23 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
423 PM CDT THU MAR 27 2014

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>027-034>036-040>042-
047-282130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-
HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-WARREN-
423 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS
RISK...ELEVATED
TIMING...MAINLY FRIDAY AFTERNOON

SOUTH WIND GUSTS OVER 30 MPH WILL REMAIN POSSIBLE INTO THIS EVENING
AND A WIND ADVISORY REMAINS IN EFFECT THROUGH 9 PM FOR PORTIONS OF
THE ARKLAMISS DELTA.

A FEW SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND THROUGH LATE
EVENING WITH THE MAIN RISK BEING HAIL UP TO THE SIZE OF QUARTERS.

THE LARGER RISK FOR SEVERE WEATHER WILL BE LATE TOMORROW AFTERNOON
INTO FRIDAY EVENING AS A POTENT COMBINATION OF INSTABILITY AND WIND
SHEAR PRODUCES STORMS WITH THE POTENTIAL FOR HAIL UP TO GOLF BALL
SIZE AND DAMAGING WINDS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

WE REMAIN CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60 MPH
OR GREATER AND HAIL 1 INCH OR LARGER FOR EXTREME SOUTHEAST
ARKANSAS...PORTIONS OF NORTHEAST LOUISIANA...PORTIONS OF CENTRAL
MISSISSIPPI...PORTIONS OF WEST CENTRAL MISSISSIPPI...PORTIONS OF EAST
CENTRAL MISSISSIPPI...AND ALL OF NORTH CENTRAL MISSISSIPPI ON FRIDAY
NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT
THROUGH FRIDAY NIGHT.

MSZ028>033-037>039-043>045-282130-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-MADISON MS-LEAKE-NESHOBA-
423 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...AND NORTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS
RISK...ELEVATED
TIMING...FRIDAY AFTERNOON

A RISK FOR SEVERE WEATHER WILL EXIST FOR LATE TOMORROW AFTERNOON
INTO FRIDAY EVENING AS A POTENT COMBINATION OF INSTABILITY AND WIND
SHEAR PRODUCES STORMS WITH THE POTENTIAL FOR HAIL UP TO GOLF BALL
SIZE AND DAMAGING WINDS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

WE REMAIN CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60 MPH
OR GREATER AND HAIL 1 INCH OR LARGER FOR EXTREME SOUTHEAST
ARKANSAS...PORTIONS OF NORTHEAST LOUISIANA...PORTIONS OF CENTRAL
MISSISSIPPI...PORTIONS OF WEST CENTRAL MISSISSIPPI...PORTIONS OF EAST
CENTRAL MISSISSIPPI...AND ALL OF NORTH CENTRAL MISSISSIPPI ON FRIDAY
NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION FRIDAY AFTERNOON
THROUGH FRIDAY NIGHT.

MSZ046-048>052-054>058-062>066-072>074-282130-
KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-COPIAH-SIMPSON-SMITH-
JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
423 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...FRIDAY

A FEW STRONG TO LOCALLY SEVERE STORMS CAPABLE OF HAIL UP TO QUARTER
SIZE AND DAMAGING WIND GUSTS WILL BE POSSIBLE EARLY FRIDAY MORNING
THROUGH MIDDAY FRIDAY...MAINLY ALONG AND SOUTH OF A MERIDIAN TO
BROOKHAVEN LINE.

OTHERWISE...A LIMITED RISK FOR SEVERE WEATHER WILL EXIST FOR LATE
TOMORROW AFTERNOON INTO FRIDAY EVENING AS A POTENT COMBINATION OF
INSTABILITY AND WIND SHEAR PRODUCES STORMS WITH THE POTENTIAL FOR
LARGE HAIL AND DAMAGING WINDS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE WITH WIND GUSTS TO 60 MPH
OR GREATER AND HAIL 1 INCH OR LARGER FOR PORTIONS OF EAST CENTRAL
MISSISSIPPI...PORTIONS OF CENTRAL MISSISSIPPI...PORTIONS OF NORTHEAST
LOUISIANA...PORTIONS OF WEST CENTRAL MISSISSIPPI...AND ALL OF SOUTH
CENTRAL MISSISSIPPI ON FRIDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION FRIDAY
THROUGH FRIDAY NIGHT.

LAZ023>026-MSZ053-059>061-282130-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-JEFFERSON-ADAMS-
FRANKLIN MS-
423 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...TONIGHT THROUGH FRIDAY

A FEW SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND THROUGH
LATE EVENING WITH THE MAIN RISK BEING HAIL UP TO THE SIZE OF
QUARTERS.

THE MORE SIGNIFICANT RISK FOR SEVERE WEATHER WILL BE LATE TOMORROW
AFTERNOON INTO FRIDAY EVENING AS A POTENT COMBINATION OF INSTABILITY
AND WIND SHEAR PRODUCES STORMS WITH THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WIND GUSTS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60 MPH OR GREATER AND HAIL 1
INCH OR LARGER WILL REMAIN POSSIBLE FOR PORTIONS OF EAST CENTRAL
MISSISSIPPI...PORTIONS OF CENTRAL MISSISSIPPI...PORTIONS OF NORTHEAST
LOUISIANA...PORTIONS OF WEST CENTRAL MISSISSIPPI...AND ALL OF SOUTH
CENTRAL MISSISSIPPI ON FRIDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT
THROUGH FRIDAY NIGHT.

50

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Mar 27, 5:15 PM CST, 1 hour 10 minutes before
ARZ074-LAZ007-272345-
ASHLEY AR-MOREHOUSE LA-
615 PM CDT THU MAR 27 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
615 PM CDT THU MAR 27 2014

...STRONG STORM MOVING ACROSS ASHLEY COUNTY AND MOREHOUSE PARISH...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 11 MILES WEST OF BEEKMAN AT 613 PM
CDT...MOVING EAST AT 45 MPH.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH
THIS STORM.

PEOPLE IN SOUTHERN ASHLEY COUNTY...AND NORTHERN MOREHOUSE PARISH
SHOULD MONITOR THIS STORM CLOSELY AND SEEK SHELTER FROM LIGHTNING.

LAT...LON 3306 9212 3326 9146 3301 9146 3287 9209
      3297 9209 3299 9208 3303 9209 3303 9212
TIME...MOT...LOC 2313Z 252DEG 40KT 3298 9204

EEC
Local storm report, Mar 27, 5:39 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
639 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             BRANDON                 32.28N 90.00W
03/27/2014  E0.25 INCH       RANKIN             MS   NWS EMPLOYEE

            MULTIPLE REPORTS OF VERY SMALL HAIL IN THE CITY OF
            BRANDON

&&

DL
Special weather statement, Mar 27, 5:49 PM CST, 36 minutes before
ARZ075-280010-
CHICOT AR-
649 PM CDT THU MAR 27 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
649 PM CDT THU MAR 27 2014

...STRONG STORM AFFECTING NORTHERN CHICOT COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED NEAR DERMOTT AT 649 PM CDT...
MOVING NORTHEAST AT 50 MPH.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH
THIS STORM.

PEOPLE IN NORTHWESTERN CHICOT COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3357 9135 3352 9132 3353 9126 3356 9125
      3357 9124 3357 9123 3354 9123 3352 9124
      3352 9126 3349 9130 3342 9146 3351 9146
      3357 9145
TIME...MOT...LOC 2349Z 239DEG 44KT 3355 9143

EEC

The radar

The Little Rock radar (KLZK), 176 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 10 hail, 3 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Bolivar

When
March 27, 6:25 PM CST
Where
Bolivar County, 0.69 mi N of Mound Bayou
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.890, -90.730

A tree had blown down on Mohawk Road.

Hail, Bolivar

When
March 27, 6:25 PM CST
Where
Bolivar County, 0.57 mi E of Shelby
Measured
1.5 in hail
Property damage
$1,000
Reported by
Social Media
Coordinates
33.950, -90.770

Walnut sized hail was reported in Shelby.

Hail, Webster

When
March 27, 6:45 PM CST
Where
Webster County, 0.69 mi S of Grady
Measured
1 in hail
Reported by
Public
Coordinates
33.510, -89.330

Hail, Webster

When
March 27, 6:52 PM CST
Where
Webster County, 0.69 mi N of Eupora
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.540, -89.280

Penny sized hail covered the ground.

Thunderstorm Wind, Webster

When
March 27, 6:55 PM CST
Where
Webster County, 2.15 mi NNE of Sapa
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.560, -89.190

Light damage was reported to a double wide trailer between Eupora and Mathiston.

Hail, Jefferson

When
March 27, 10:15 PM CST
Where
Jefferson County, 0.91 mi NE of Mc Nair
Measured
1 in hail
Reported by
Public
Coordinates
31.640, -91.040

Hail, Franklin

When
March 27, 10:25 PM CST
Where
Franklin County, 0.69 mi S of Oldenburg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.570, -90.980

There were several reports of penny to nickel sized hail in the Oldenburg Community.

Flash Flood, Jefferson

When
March 28, 1:00 AM CST to 2:00 AM CST
Where
Jefferson County, 0.59 mi E of Union Church to 0.86 mi ENE of Union Church
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
31.680, -90.790

A few creeks had overflowed and forced the temporary closure of roads. This was reported by Pleasant Hill Grocery.

Flash Flood, Rankin

When
March 28, 4:00 AM CST to 6:00 AM CST
Where
Rankin County, 1.73 mi E of Florence to 1.94 mi E of Florence
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.154, -90.101

Heavy rain caused a creek to flood which resulted in the closure of Williams Road for two hours. Residents of the Copperfield subdivision were unable to get out of the neighborhood due to this flooding.

Thunderstorm Wind, Forrest

When
March 28, 5:50 AM CST
Where
Forrest County, 0.69 mi S of Dixie Pine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.290, -89.280

Three trees had blown down in the Sunrise community near Hattiesburg. There was also a report of several trampolines blown into adjacent yards.

Flash Flood, Jones

When
March 28, 6:15 AM CST to 7:40 AM CST
Where
Jones County, 2.45 mi SW of Errata to 3.16 mi S of Service
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
31.742, -89.095

Numerous roads across the county, which included in Laurel and Ellisville were completely inundated with flood waters.

Heavy Rain, Lamar

When
March 28, 6:15 AM CST
Where
Lamar County, 0.91 mi SE of Purvis
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.140, -89.410

Ditches had filled up, which had forced water across a few county roads. The depth of the water was around a couple of inches. Radar estimates that up to four inches of rain had fallen in southern Lamar county.

Hail, Washington

When
March 28, 6:30 PM CST
Where
Washington County, 3.1 mi NW of Wayside
Measured
2 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.300, -91.070

Hail, Washington

When
March 28, 6:35 PM CST
Where
Washington County, 0.9 mi NE of Greenville Fairfld A
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.390, -91.010

Nickel sized hail was reported at Reed and Raceway Roads.

Hail, Washington

When
March 28, 6:37 PM CST
Where
Washington County, 3 mi SSE of Swiftwater
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.310, -91.050

Golf ball sized hail was reported at MS Highway 1 and MS Highway 454.

Hail, Washington

When
March 28, 8:50 PM CST
Where
Washington County, 1.16 mi E of Hollandale
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.170, -90.850

Thunderstorm Wind, Adams

When
March 28, 9:35 PM CST
Where
Adams County, 2.38 mi SSE of Natchez
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.540, -91.380

A tree was reported blown down on Melrose Montebello Parkway.

Thunderstorm Wind, Adams

When
March 28, 9:38 PM CST
Where
Adams County, 1.9 mi ENE of Natchez
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.580, -91.370

A tree fell on a house on Martin Luther King Jr Road.

Thunderstorm Wind, Adams

When
March 28, 9:40 PM CST
Where
Adams County, 1.82 mi SW of Foster
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.580, -91.350

Lawn furniture was blown through the window of a house along Morgantown Road.

Thunderstorm Wind, Franklin

When
March 28, 9:50 PM CST
Where
Franklin County, 0.69 mi N of Roxie
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.510, -91.070

Multiple trees were blown down in Roxie.

Thunderstorm Wind, Jefferson

When
March 28, 9:50 PM CST
Where
Jefferson County, 0.69 mi N of Stumpley
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.640, -91.130

Trees and power lines were blown down in the Stampley area.

Thunderstorm Wind, Claiborne

When
March 28, 10:00 PM CST
Where
Claiborne County, 1.36 mi ESE of Port Gibson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
31.960, -90.980

A tree was reported down in Port Gibson.

Thunderstorm Wind, Franklin

When
March 28, 10:05 PM CST
Where
Franklin County, 0.59 mi E of Meadville
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.470, -90.890

Some trees were reported down in Meadville.

Thunderstorm Wind, Franklin

When
March 28, 10:10 PM CST
Where
Franklin County, 3.45 mi N of Quentin
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.550, -90.770

Multiple trees were blown down. One tree was down across Veto Road.

Hail, Madison

When
March 28, 10:15 PM CST
Where
Madison County, 2.99 mi WSW of Loring
Measured
1 in hail
Reported by
Public
Coordinates
32.760, -89.980

Thunderstorm Wind, Copiah

When
March 28, 10:15 PM CST
Where
Copiah County, 0.59 mi E of Pleasant Hill
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.720, -90.740

Multiple trees were blown down in the Pleasant Hill area.

Thunderstorm Wind, Jefferson

When
March 28, 10:15 PM CST
Where
Jefferson County, Union Church
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
31.680, -90.800

Multiple trees were down in Union Church. A roof was blown off of a house in Blue Hill. Dime sized hail also occurred in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501468, 505073, 501469, 501470, 501471, 501472, 501473, 501465, 501466, 501474, 501467, 501475, 501476, 501477, 501478, 502426, 502427, 502428, 502430, 502432, 502433, 502434, 502435, 502436, 502437, 502438, 502439.